Healthcare & Clinical
Brighton Pediatric Early Warning Score (PEWS) Ward Escalation Formula
Calculate Alan Monaghan’s Brighton Pediatric Early Warning Score (0 to 13 points) summing Behavior (0–3), Cardiovascular (0–3), and Respiratory (0–3) domains plus +2 each for Q15-minute nebulizers and persistent post-operative vomiting.
Catch pediatric respiratory fatigue & compensated shock hours before cardiopulmonary arrest!
Unlike adults, sick children maintain normal systolic blood pressure until moments before cardiac arrest by intense vasoconstriction, tachycardia, delayed capillary refill, and lethargy! Alan Monaghan (2005) created the Brighton Pediatric Early Warning Score (PEWS) so pediatric ward nurses can score three rapid 0-to-3 bedside domains without waiting for blood draws or cuff blood pressures: Behavior (0 = playing/appropriate, 1 = sleeping, 2 = irritable, 3 = lethargic/confused or reduced pain response), Cardiovascular (0 = pink/cap refill 1–2s, 1 = pale/cap refill 3s, 2 = gray/cap refill 4s or tachycardia +20 above normal, 3 = gray-mottled/cap refill >= 5s or tachycardia +30 / bradycardia), and Respiratory (0 = normal/no retractions, 1 = >10 above normal or >30% FiO2 / 3+ LPM, 2 = >20 above normal or retractions or >40% FiO2 / 6+ LPM, 3 = >=5 below normal with retractions/grunting or >50% FiO2 / 8+ LPM)!
Brighton PEWS then adds two critical +2 escalation modifiers: +2 points for continuous or quarter-hourly (Q15m) nebulized bronchodilators, and +2 points for persistent post-operative vomiting (total range 0 to 13)! A total score >= 5—or ANY single domain reaching the critical score of 3—triggers immediate Pediatric Rapid Response / PICU outreach evaluation!
| Brighton PEWS Score / Trigger | Monitoring Frequency | Pediatric Ward Escalation Pathway |
|---|---|---|
| 0 to 2 Points (All Domains < 3) | Q4-Hour Routine Assessments | Green — Routine Pediatric Ward Care |
| 3 to 4 Points (No Domain = 3) | Q1-to-2-Hour Assessments + Charge RN | Amber — Bedside Resident Review |
| PEWS >= 5 OR Any Single Domain = 3 | Continuous Cardiorespiratory Monitoring | Red — Urgent Pediatric Rapid Response / PICU Consult |
Total Brighton Pediatric Early Warning Score (0 to 13 Points)
Sums the three 0–3 physiological domains (B2:B4) plus +2 for Q15m nebulizers (B5=1) and +2 for persistent post-op vomiting (B6=1).
=IF(OR(MIN(B2:B4) < 0, MAX(B2:B4) > 3), "Invalid PEWS Domain (0-3)", B2 + B3 + B4 + IF(B5 = 1, 2, 0) + IF(B6 = 1, 2, 0))Pediatric Rapid Response Escalation Tier (Total >= 5 OR Any Domain = 3)
Triggers Red PICU/RRT Alert on EITHER cumulative score >= 5 OR a critical 3 in any single vital domain.
=IF(OR(MIN(B2:B4) < 0, MAX(B2:B4) > 3), "Invalid PEWS Domain (0-3)", IF(OR((B2 + B3 + B4 + IF(B5 = 1, 2, 0) + IF(B6 = 1, 2, 0)) >= 5, MAX(B2:B4) = 3), "Red Alert: Immediate Pediatric RRT / PICU Review", IF((B2 + B3 + B4 + IF(B5 = 1, 2, 0) + IF(B6 = 1, 2, 0)) >= 3, "Amber Alert: Charge Nurse & Pediatrician Bedside Review", "Green: Routine Q4h Pediatric Ward Monitoring")))Try the example
Use the original values or change them to test your understanding.